Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 98, NWS Quad Cities, IA

July 19, 1997McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 1997, 6:22 PM CDT for McDonough County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1997, 6:22 PM CDT (23:22 UTC)
Expired
Jul 19, 1997, 7:10 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County McDonough County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 192323 RRA
SVRMLI
ILC109-200010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT SAT JUL 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 710 PM CDT
 
* SOME LOCATIONS AFFECTED
  WALNUT GROVE                       AROUND 630 PM CDT
  GOOD HOPE                          AROUND 630 PM CDT
  TENNESSEE                          AROUND 635 PM CDT
  COLCHESTER                         AROUND 635 PM CDT
  MACOMB                             AROUND 645 PM CDT

* AT 621 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR AND SPOTTER REPORTS 7 MILES NORTHWEST OF
  MACOMB OR 3 MILES WEST OF GOOD HOPE MOVING SOUTHEAST AT 15 MPH.

SPOTTERS IN SCIOTA REPORTED 60 MPH WIND WITH THIS STORM AT 621 PM
CDT.

THIS REPLACES THE TORNADO WARNING THAT WAS IN EFFECT FOR NORTHWEST
MCDONOUGH COUNTY.
 
WHEN SEVERE THUNDERSTORMSH ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT
DRIVE INTO LOW WATER CROSSINGS.

HELGESON

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:32 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 19, 1:32 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
131 PM CDT SAT JUL 19 1997

ADAP SHOWED GUD SFC MOIST FLUX CNVG ALONG STATIONARY FNT FM NR OTM-MCW.
NO CAP AND LI'S TO MINUS 12 IN SE IA WHERE CELLS POPPING W\ AID OF
DIURNAL HTG. DRY POCKET EVIDENT ON MORNING KDVN SOUNDING FAVORABLE FOR
WET MICROBURST SCENARIO. CELL NR UIN HAD A TOP AT 56 KFT W\ VIL IN LWR
60S. KLSX JUST WARNED ON IT FOR SOUTHEAST MARION COUNTY. EXTREMELY
UNSTABLE IN SE IA W\ CAPES APPROACHING 5000 J/KG. EXPECT FURTHER
DEVELOPMENT ALONG BOUNDARY AS AFTERNOON WEARS ON. ANOTHER BATCH OF TSRA
IN EXTREME SW WI... REMNAMTS FROM OVERNIGHT CONVECTION IN MN...
SPILLING OVR RIDGE AXIS. UPR SUPPORT FOR STORMS W\ DNVG IN RFQ OF
ANTICYCLONICALLY CURVED JET AND POSITIVE VORTCITY MAXIMUM... DROPPING
SEWRD DOWN BACKSIDE OF UPR RIDGE. STORMS MOVG INTO RATHER STABLE AIR
MASS THO... WHEN COMPARED TO SE IA... W\ A 3-4 C CAP IN PLACE AND SFC
BASED LI/S OF MINUS 2 TO 4 IN NW IL. NOT EXPECTING SVR WITH THESE
STORMS... BUT STORMS HAVE BEEN DUMPING BETWEEN ONE AND TWO INCHES OF
MUCH NEEDED RAINFALL. AREAS WEST OF A DBQ-GALVA LINE RECEIVING THE MOST
AS PER DOPPLER PRECIPITATION ESTIMATES.

UPR SUPPORT TO ENHANCE THUNDERSTORM POTENTIAL THRU EARLY EVENING HOURS.
W\ LOSS OF HTG AND AS UPR SUPPORT SHIFTS SE... STORMS SHOULD FIZZLE AFT
SUNSET. ATTENTION THEN TURNS NORTHWEST AS STORMS FIRING ACRS SE SD MOVE
INTO CWA AFT 06Z... AS PER 850-300 MB THICKNESS. CID-DBQ-CWI-SQI LIKELY
POPS... CHC POPS ELSEWHERE. MAY WANT TO MENTION EVENING PERIOD... THEN
STORMS AGAIN LATE.

CURRENT DEWPOINTS GUD FOR OVERNIGHT MINS.

CID  73/70  MLI  71/50  DBQ  68/80  BRL 75/40

TPH

In the hours before

Local storm report, Jul 19, 6:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CDT SAT JUL 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0535 PM    BLANDINSVILLE             IL   TORNADO
07/19/97   MC DONOUGH                     TORNADO SIGHTED NEAR BLANDINSVILLE

JDH
Local storm report, Jul 19, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT SAT JUL 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0545 PM    KEOTA                     IA   WIND DAMAGE
07/19/97   KEOKUK                         NUMEROUS TREES AND LIMBS DOWN

0555 PM    SIGOURNEY                 IA   WIND DAMAGE
07/19/97   KEOKUK                         NUMEROUS TREES AND LIMBS DOWN

JDH
Local storm report, Jul 19, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT SAT JUL 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0545 PM    KEOTA                     IA   WIND DAMAGE
07/19/97   KEOKUK                         NUMEROUS TREES AND LIMBS DOWN

0555 PM    SIGOURNEY                 IA   WIND DAMAGE
07/19/97   KEOKUK                         NUMEROUS TREES AND LIMBS DOWN

JDH
Local storm report, Jul 19, 6:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT SAT JUL 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0545 PM    KEOTA                     IA   WIND DAMAGE
07/19/97   KEOKUK                         NUMEROUS TREES AND LIMBS DOWN

0555 PM    SIGOURNEY                 IA   WIND DAMAGE
07/19/97   KEOKUK                         NUMEROUS TREES AND LIMBS DOWN

JDH
Local storm report, Jul 19, 6:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT SAT JUL 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0605 PM    BLANDINSVILLE             IL   WIND DAMAGE
07/19/97   MCDONOUGH                      POWER LINES DOWN

EAH
Local storm report, Jul 19, 6:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT SAT JUL 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

06*05 PM    BLANDINSVILLE             IL   WIND DAMAGE
07/19/97   MCDONOUGH                      POWER LINES DOWN

EAH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:03 PM CDTSevere Thunderstorm WarningDVNRock Island47 min
Jul 19, 3:29 PM CDTSevere Thunderstorm WarningDVNMercer46 min
Jul 19, 4:09 PM CDTSevere Thunderstorm WarningDVNWarren51 min
Jul 19, 4:13 PM CDTSevere Thunderstorm WarningDVNMercer32 min
Jul 19, 5:35 PM CDTTornado WarningDVNHancock, Henderson, McDonough50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.